Maine, 2003

Damaging Wind in Maine, June 27, 2003

June 27, 2003 · NWS CAR · 1 event in 1 county or zone

Power lines were blown down from estimated wind gusts of 52 knots ( 60 mph ). Between 800 and 900 customers lost power for up to 11 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Power lines were blown down from estimated wind gusts of 52 knots ( 60 mph ). Between 800 and 900 customers lost power for up to 11 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 27, 2:53 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 2:53 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
353 PM EDT FRI JUN 27 2003

.SYNOPSIS...A COLD FRONT WILL CROSS THE AREA THIS EVENING ACCOMPANIED
BY SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS FROM THE
WEST ON SATURDAY. A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE WEST
SUNDAY.

DISCUSSION...THUNDERSTORMS STARTING TO FIRE AHEAD OF COLD FRONT AT TIME.
SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 8 PM EDT FOR ALL ZONES EXCEPT
WASHINGTON AND COASTAL HANCOCK COUNTIES. THE COLD FRONT WILL MOVE EAST
ACROSS THE REGION TONIGHT.

EXPECT ANY LINGERING SHOWERS DOWNEAST TO END EARLY SATURDAY WITH MOSTLY
SUNNY SKIES DEVELOPING ALL AREAS. NOT NEARLY AS HOT SATURDAY AS THE LAST
COUPLE DAYS WITH TEMPS MID 70S TO NEAR 80 NORTH AND LOW TO MID 80S
DOWNEAST. SATURDAY NIGHT SHOULD CONTINUE MAINLY CLEAR WITH TEMPERATURES
FALLING INTO THE 50S ALL AREAS.

ON SUNDAY WEAK COLD FRONT/SHORT WAVE WILL APPROACH THE REGION FROM THE
WEST. LOOKS AS IF ANY PRECIPITATION WILL HOLD OFF TIL SUNDAY NIGHT. WILL
CONTINUE LIKELY POPS NORTH SUNDAY NIGHT WITH CHANCE POPS DOWNEAST. WITH
UPPER TROF AXIS STILL BACK TO THE WEST EARLY MONDAY WILL CONTINUE CHANCE
POPS ALL AREAS.

EXTENDED...WILL FORECAST DRY CONDITIONS FOR NOW AS WEAK RIDGING STARTS
TO TAKE OVER. COULDNT RULE OUT SOME SCT SHOWERS MAINLY ACROSS NORTHERN
AREAS AROUND THE THURSDAY TIME FRAME AS THIS AREA WILL BE CLOSE TO BOUNDARY
TO THE NORTH. WITH LOW CONFIDENCE WILL OPT TO LEAVE FORECAST DRY FOR NOW.

MARINE...NO HEADLINES ANTICIPATED NEXT SEVERAL DAYS.

AVIATION...VFR CONDITIONS EXPECTED AT ALL TAF SITES. EXPECT SOME
THUNDERSTORMS TO POSSIBLY AFFECT ALL TAF SITES THROUGH EARLY THIS
EVENING.

.CAR...SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 8 PM EDT ZONES
       1>6,10>11,15>16,31.

DUDA
Hazardous weather outlook, Jun 27, 5:20 AM EST, 11 hours 38 minutes before
MEZ001>006-010-011-015>017-029>032-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
620 AM EDT FRI JUN 27 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

A COLD FRONT WILL ENTER NORTHWEST MAINE LATE THIS AFTERNOON AND
SLOWLY CROSS THE STATE THIS EVENING AND THEN OFF THE COAST JUST
BEFORE MIDNIGHT. THIS COLD FRONT WILL PRODUCE SHOWERS AND SCATTERED
THUNDERSTORMS AS IT CROSSES THE STATE. A FEW OF THE THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL AND SMALL
HAIL ESPECIALLY OVER NORTHERN AND WESTERN PORTIONS OF THE REGION.

PRIOR TO THE ARRIVAL OF THE COLD FRONT...MANY LOCATIONS NORTH OF THE
IMMEDIATE COAST WILL ENDURE ONE LAST DAY OF HEAT AND HUMIDITY WITH
TEMPERATURES APPROACHING OR JUST EXCEEDING 90 DEGREES AND HEAT
INDICES THAT MAY LOCALLY EXCEED 95.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY INTO THIS EVENING...
ESPECIALLY ACROSS THE NORTH AND WESTERN MOUNTAINS WHERE HIGHER TERRAIN
AND THE HEAT OF THE DAY WILL DESTABILIZE THE ATMOSPHERE THE GREATEST.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS
AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

VJN

In the hours before

Special weather statement, Jun 27, 1:04 PM EST, 3 hours 54 minutes before
MEZ001>006-010-011-015-031-280600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
204 PM EDT FRI JUN 27 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FOR NORTHERN
AND CENTRAL MAINE INCLUDING BANGOR...

A COLD FRONT STRETCHING FROM EASTERN QUEBEC TO EASTERN NEW YORK
WILL PUSH EASTWARD INTO MAINE THIS EVENING.  STRONG THUNDERSTORMS
OVER PORTIONS OF WESTERN MAINE WILL SPREAD EAST AFTER 400 PM EDT.
SHOWERS AND THUNDERSTORMS WILL END TONIGHT AS THE COLD FRONT PUSHES
THROUGH WITH MORE SEASONABLE WEATHER FOR TOMORROW.

THUNDERSTORM COVERAGE WILL BE SCATTERED IN NATURE. HOWEVER A FEW
STORMS WILL PRODUCE DAMAGING WINDS FROM 60 TO 75 MPH. HAIL...HEAVY
DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY ANY SEVERE STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR
ANY SEVERE WEATHER INFORMATION.

COBB
Special weather statement, Jun 27, 2:37 PM EST, 2 hours 21 minutes before
MEZ001>005-010-011-031-272030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT FRI JUN 27 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 332 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM CLAYTON LAKE TO 6
MILES SOUTHEAST OF GREENVILLE. THE LINE WAS MOVING EAST AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    LOBSTER LAKE...       CLAYTON LAKE...       CAUCOMGOMOC LAKE...
    GREENVILLE...         MONSON...             BLANCHARD...
    KOKADJO...            CHESUNCOOK...         TAMWAY...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4666 6975 4514 6983 4526 6878 4681 6873

HEWITT/CALDERON
NNNN
Special weather statement, Jun 27, 3:45 PM EST, 1 hour 13 minutes before
MEZ001-002-004-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
445 PM EDT FRI JUN 27 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND AROOSTOOK
COUNTIES...

AT 443 PM EDT...DOPPLER WEATHER RADAR INDICATED A STRONG
THUNDERSTORM WITH GUSTY WINDS 10 MILES EAST OF CHURCHILL DAM. THE
STORM WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 600 PM EDT INCLUDE...
    RUSSEL CROSSING...    PORTAGE...            ASHLAND...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST
SEVERE WEATHER INFORMATION.

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4652 6943 4625 6906 4674 6817 4711 6859

HEWITT/CALDERON

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
June 27, 4:58 PM EST
Where
Aroostook County, Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.633, -68.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365999.